Meth is a deadly substance that ruins thousands of lives per year, and its popularity is rising. Learn more about meth overdose in this article.
A meth overdose occurs when more methamphetamine is taken than the body can filter out. An overdose is most likely to occur after a period of recovery or in the early stages of methamphetamine addiction.
Because of the short amount of time that crystal meth is active, an individual may begin to do more of the drug per session to maintain their high. This misuse often leads users to stay up for days on end to continue the high, and this process is known as a “run.”1
Snorting methamphetamine is one of the quickest ways to get high on the drug, as it only takes three to five minutes to feel the effects. Snorting meth produces a less intense high than other methods, leading someone to do more and more of the drug per session.1
Injecting meth takes up to twenty minutes to become active. Like any intravenous, needle, or injection-based drug use, this method has added risk. Meth dependent people may share needles which can lead to blood-borne illnesses and infections like hepatitis, HIV, and more.1
Polysubstance abuse refers to a person abusing more than one drug type. For example, a person with methamphetamine and opioids in their system is considered to be someone participating in polysubstance abuse. However, polysubstance abuse also includes “soft” drugs like nicotine, marijuana, and alcohol. 2
Essentially, any drug that produces a high can be involved in polysubstance abuse. Typically, individuals that abuse multiple drugs are chasing the feeling of highness and are willing to try a variety of substances to achieve this feeling.
Polysubstance abusers are at risk of multiple drug overdoses. Many drugs, such as alcohol and opioids, have similar effects, thereby creating amplified dangers. In addition and despite popular belief, taking an upper and a downer does not cancel the other out. Mixing drugs regardless of drug class comes with countless complications and health risks.3
Meth use and overdoses have been on the rise since 2011.4 The percentage per 100,000 of the most affected group has increased to five times its average.
Alaska has an issue with inclusive school districts, which causes rural communities to spend less time covering drug education. As such, people may not fully understand the risks associated with drug use or how addiction can begin.6
Decreased access to education also leads to lower lifetime earnings and makes it difficult to find work. Keep in mind that high-paying jobs that do not involve manual labor are rarer in Alaska than in other parts of the U.S., creating an additional barrier between drug abuse and recovery.
Alaska has many rural communities. Impoverished people have a higher rate of drug use. The cause of this issue is attributed to a lower focus on education, tumultuous home life, and less access to mental health services.7
Geographical isolation makes it difficult for advanced medical procedures to be performed in Alaska. Additionally, lab results, consultations, and overcrowding make the medical process difficult. These issues can lead to an over-prescription of opioids for some while others seek alternative pain relief methods. Both of these circumstances can lead to dependency. 8
Meth poisoning can be caused by several factors, including underlying health conditions, polysubstance abuse, and injuries sustained while high. However, here are two of the most common causes of a meth overdose.
Meth causes a release of dopamine in the brain. The drug binds to the receptors to produce more dopamine than normally possible which causes high rates of addiction, abuse, and dependency. People who are dependent on meth begin to take more and more of the drug to achieve a high, which can lead to bodily systems shutting down and, ultimately, overdose.
The body builds tolerance to any drug substances that are regularly ingested. This tolerance is what causes the urge to do more and more of a chosen drug. However, someone who uses meth that abstains from the drug for an extended period has a higher chance of overdosing from a relapse. This issue is because they attempt to do the same amount of meth they did during active use.9
Because meth that is created and obtained illegally has no medical use, there is no healthy amount to ingest. This fact means that even a first-time meth user taking a relatively small dose is at risk for overdose.
Signs of meth overdoses cause multiple changes to baseline vitals and bodily systems. The intensity of these changes depends on size, gender, and age, but here are the most common signs of a meth overdose.
The intense dopamine production caused by meth use can effectively burn out dopamine receptors in the brain, which can cause high levels of agitation, irritability, and outbursts. This agitation is amplified by the fact that the person is experiencing the “come-down” and in search of more drugs, which can then cause a person to turn violent.
Psychosis is a mental state in which a person is disconnected from reality. They become unable to focus on thought, experience mood swings, and are unable to follow logic.11 Psychosis is one of the deadliest symptoms of a meth overdose.
Like psychosis, hallucinations refer to a disconnect from reality. However, unlike psychosis, a person may be aware they are hallucinating although they are unable to stop. Hallucinations can be visual, audible, or tactile.
Other symptoms of a meth overdose can include:
Being able to spot the signs of meth overdose is key and seeing someone overdose is traumatic. You may be tempted to panic, but there is one important thing you will want to do first.
Call emergency services, give them your location and any relevant information about the person overdosing. This information can include any known underlying health issues, state of mind, and amount of meth taken.
There are many methods to treat the symptoms of a meth overdose. These are the most common:
Treating meth addiction is a lifelong process. It requires a network of support to wean someone off meth and even an even stronger network to keep them off it. However, once a person commits to treatment and seeks help, the path to recovery can begin. Here are a few steps in the journey.
Drug addiction detox allows a person to experience the symptoms and signs of meth overdose and withdrawal in a medical environment. They will often be on IV fluids to manage symptoms.
CBT is a practice used to change the thought process of a person and create a more positive outlook. Over time, it can be used to teach coping mechanisms, emotional control and reduce the intensity of traumatic triggers.
Comprehensive addiction center treatment encompasses all forms of addiction treatment and is tailored for each individual. Much like other forms of treatment, total commitment to recovery is required for success.
The urge to relapse is common and expected. Up to 60% of people relapse their first year in recovery.¹⁴ Relapses occur on the emotional, mental, and physical levels before drug use occur.15
RPT is used to counteract those faults and to train a person on the early warning signs of meth overdose and relapse.
Medically assisted treatment is a long-term plan involving medicine to counteract addiction and the symptoms of a meth overdose. It is often used to balance out brain chemistry and treat co-occurring mental illnesses such as anxiety, depression, and PTSD.
Receiving treatment for meth addiction can be as simple as researching phrases like “drug addiction centers near me” or asking your medical provider for help. Do not hesitate, as dependency worsens with time, and seeking immediate aid is the key to a long and fulfilling, drug-free, life.
If you or a loved one needs help, please call us at
(888) 744-9969 and our team at Blueprints For Recovery in Arizona will help.